Minnesota, 2019

Flooding in Minnesota, March 14 to 31, 2019

March 14 to 31, 2019 · NWS MPX · 16 events in 16 counties and zones

There were many factors that led to a severe Spring flood melt along the Minnesota and Mississippi Rivers and several of their tributaries during the last two weeks of March. The first factor was above average snowpack, especially over the Minnesota River Valley for mid March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

There were many factors that led to a severe Spring flood melt along the Minnesota and Mississippi Rivers and several of their tributaries during the last two weeks of March. The first factor was above average snowpack, especially over the Minnesota River Valley for mid March. Additionally, the added effect of a cold late Winter kept this snowpack deeper into the early Spring. Once temperatures warmed, and snow began to melt, a few storms, especially around the 12-13th of March, led to additional water on the already heavy snowpack. As area rivers, streams and creeks began to thaw, ice jams developed, which led to more areal flooding beyond the flooded river beds.

Area streams, creeks, and mainstem rivers started to break up their Winter ice the second week of March, with a sharp rise in these basins during the three week sof March as the storm system around the 12th and 13th of March led to the ripening of the snowpack. Although most of the mainstem rivers along the Minnesota River crested the last week of March, flood waters continued into April. The Mississippi River crested after the last week of March, from St. Paul and points downstream.

During the third week of March, the Minnesota Department of Transportation started to close roads along mainstem rivers. County roads were already impacted as flood waters started to spread out across counties from melted snow and recent rainfall from storms.

There were numerous counties in southern and western Minnesota which were declared disaster areas due to the flooding. They included Chippewa, Lac Qui Parle, Martin, and Yellow Medicine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 13, 10:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 13, 10:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1119 PM CDT Wed Mar 13 2019

.UPDATE...
Issued at 1055 PM CDT Wed Mar 13 2019

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 321 PM CDT Wed Mar 13 2019

A well defined synoptic scale winter storm was evident in both
regional radar, and satellite imagery in western Kansas this
afternoon. Strong isentropic ascent was noted across a broad area
of the Upper Midwest, with a couplet jet in the northern
Rockies, and southern CONUS. Thus, strong forcing is allowing for
a wide shield of precipitation across the Plains, and Upper
Midwest. Even a few lightning strikes were noted in central Iowa
this afternoon where steep lapse rates are noted ahead of the main
storm moving out into the Plains.

The strongest convergence in the boundary layer, and at mid-levels
of the atmosphere will concentrate the heaviest/widespread
precipitation across west central/central Minnesota later this
afternoon, and through the evening. I wouldn't be surprised to see
an inch of rainfall in these areas before precipitation starts to
wind down late. A Flood Watch is in effect for this area and
ponding of water, and other minor flooding in low lying areas will
be possible. Further to the south and east, a rapid area of drier
air at mid levels will lead to a sharp cutoff of steadier
rainfall vs. drizzle during the evening. Thus, rainfall amounts
will be substantially lower in south central, east central
Minnesota, as well as west central Wisconsin tonight. However, as
the main storm moves toward Iowa, and over the western Great Lakes
Thursday, a secondary band of precipitation will develop, plus
colder air aloft will begin to change the precipitation to a
mixture of sleet, freezing rain and snow in far western Minnesota
toward daybreak. A Winter Weather Advisory has been issued for
portions of west central Minnesota late tonight, and into Thursday
based on very strong winds, a mixture of sleet, freezing rain,
and snow. Snowfall amounts will not be heavy in this area, but due
to a rapid drop in the temperatures, wind gusts of 40 to 50 mph,
and precipitation, it was valid to issue an advisory as road
conditions will deteriorate rapidly in the morning.

Precipitation on Thursday will not be as heavy, but once colder
air arrives, the rain will change over to snow rapidly. Some
sleet or freezing rain is possible as the cold front sweeps
through the area, but it shouldn't cause any major impacts. Most
of the impacts will be associated with the heavier rainfall early,
and strong winds Thursday, and Thursday evening. In addition, as
temperatures fall below freezing, I wouldn't be surprised to see
ice form rapidly, especially on elevated objects, overpasses and
bridges where this is where ice forms more rapidly then other
surfaces.

.LONG TERM...(Friday through Wednesday)
Issued at 321 PM CDT Wed Mar 13 2019

Northwest surface winds will remain brisk through Friday morning
and afternoon with gusts near 25-35 kts. The pressure gradient
will between the outgoing spring storm system and incoming surface
high pressure will continue to decrease Friday night. Winds will
lower to 5-10 kts on Saturday morning as high pressure becomes
centered over the Central Plains. Meanwhile, the upper level
trough will continue shifting eastward with MN and WI remaining in
northwest flow over the weekend. This will help keep temperatures
below normal with high temperatures in the 30s and lows in the
teens and lower 20s through the weekend.

A couple shortwaves along the northwest flow will cross through
the forecast area late Friday into early Saturday and Saturday
evening into Sunday. Conditions are expected to remain dry, but an
increase in cloud cover will be likely, primarily late Saturday
into Sunday. A stronger shortwave will likely impact the Northern
Plains Tuesday into Wednesday which may bring some light rain and
snow. Otherwise, temperatures will continue to moderate into
midweek with highs in lower 40s on Tuesday and Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1055 PM CDT Wed Mar 13 2019

Widespread IFR-or-worse conditions expected overnight into the
first half of Thursday. Fog and low ceilings will plague the
entire coverage area overnight through daybreak. The next swath
of precipitation will arrive close to daybreak and persist for
much of the day, with some of the precip over central MN changing
over to SN/PL before ending. Ceilings will remain solidly IFR-or-
worse with visibilities gradually getting there thru the early
morning hours as fog sets in with diminishing winds. Winds will
increase strongly after daybreak and through the day tomorrow,
with sustained NW winds over western MN hitting 20-30kt and gusts
35-45kt. LLWS will be an issue over the first 4-6 hours of the TAF
before conditions improve aloft.

KMSP...Will generally have a break from the precip overnight
while fog sets in then will look for rain to return at the tail
end of the morning push and continue through most of the day. Low
ceilings and fog will remain in place throughout this TAF period
with dense fog (1/4SM vsby) likely at the satellite airports but
should stay away from MSP. LLWS will continue to be an issue for
the first 6-9 hours of the TAF then deeper mixing will allow the
wind speeds to blend towards the surface, increasing the wind
speeds during the day Thursday.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 15G25kt.
Sat-Sun...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Friday morning for WIZ014>016-023>028.

MN...Flood Watch through Thursday evening for MNZ041>045-047>070-
     073>077-082>085-091>093.

     Dense Fog Advisory until 10 AM CDT Thursday for MNZ054>060-
     064>070-073>077-082>085-091>093.

     Winter Weather Advisory from 4 AM to 7 PM CDT Thursday for
     MNZ041-042-047-048-055.

     Wind Advisory from 1 PM to 10 PM CDT Thursday for MNZ057-065-067-
     073>075-082-083-091-092.

     Winter Weather Advisory from 7 AM to 7 PM CDT Thursday for
     MNZ054-056-064.

     Flood Watch through Friday morning for MNZ078.

&&

UPDATE...JPC
SHORT TERM...JLT
LONG TERM...AMK
AVIATION...JPC
Hazardous weather outlook, Mar 13, 9:44 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1044 PM CDT Wed Mar 13 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1044 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Areas of fog will continue overnight. Widespread dense fog will
again be likely with visibilities less than one quarter of a mile
at times. A Flood Watch remains in effect through Thursday.
Please see the latest flood statement for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very strong wind gusts near 45 to 55 mph are possible Thursday
across western and southern Minnesota. In addition, these winds
will be accompanied by a brief period of falling snow across
western MN Thursday which will lead to reduced visibility.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Mar 13, 8:04 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
904 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     FLOOD            2 ESE PLYMOUTH          45.02N 93.42W
03/13/2019                   HENNEPIN           MN   LAW ENFORCEMENT

            WATER RUSHING ACROSS ROAD NEAR INTERSECTION
            OF 34TH AVE N AND E MEDICINE LAKE BLVD.

&&

JPC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 flood. Local standard time, as filed.

Flood, Scott

When
March 14, 12:00 AM CST to March 30, 12:00 AM CST
Where
Scott County, 1.84 mi ENE of Belle Plaine to 2.79 mi SSW of Blakeley
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.643, -93.737

As temperatures started to rise, a recent heavy rainfall event on the 12th and 13th, the snowpack ripened and began melting. This caused the Sand Creek in Jordan to develop an ice jam from the rapid melt. This also led to the evacuation of some residents in the Valley Green Mobile Home Park, in Jordan along this creek. About 1,000 people were affected by the evacuation which caused water to flow over the bank and onto the property. In addition, the Minnesota River along the western and northern county line had numerous road closures due to flood waters.

Flood, Watonwan

When
March 16, 12:00 AM CST to March 25, 12:00 AM CST
Where
Watonwan County, 2.71 mi WNW of Sveadahl to 2.58 mi SSE of Darfur
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.088, -94.803

Flood waters from snow melt caused Highway 4, north of St. James which is along the Watonwan River, to close for several days.

Flood, Carver

When
March 17, 12:00 AM CST to March 31, 12:00 AM CST
Where
Carver County, 2.22 mi ENE of East Union to 0.88 mi WSW of Norwood Young America
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.737, -93.641

Numerous roads were closed for several days due to snow melt, and the flood waters that develop from it. Rapidly runoff led to impassable roads, especially along streams and creeks along county roads.

Flood, Wright

When
March 17, 12:00 AM CST to March 31, 12:00 AM CST
Where
Wright County, 1.82 mi SE of Delano to 0.97 mi SSW of Howard Lake
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
45.030, -93.776

Numerous roads were closed for several days due to snow melt, and the flood waters that develop from it. Rapidly runoff led to impassable roads, especially along streams and creeks along county roads.

Flood, Lac Qui Parle

When
March 17, 12:00 AM CST to March 30, 12:00 AM CST
Where
Lac Qui Parle County, 5.71 mi NNE of Rosen to 4.31 mi WSW of Providence
Cause
Heavy Rain / Snow Melt
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
45.207, -96.378

Snow melt and a slow thaw led to numerous county and township roads to close; in total, roughly 71 sections of roadway had been closed, accumulating an estimated 81 miles. Many of these sections were washed out and damaged and required repairs. The City of Dawson experienced flooding of their football and baseball fields, as well as a portion of city park and Ash Street.

A driver drove around the barricade blocking County Road 55 about a half-mile north of Hwy. 212 in Garfield Township on Thursday, March 28th. Deputies from the Lac qui Parle County Sheriff's Office retrieved a female driver and her male passenger after their vehicle was swept off a country road and pushed into a farm field. No significant injuries were reported.

Preliminary damage estimates indicated nearly $300,000 was caused by flood waters.

Flood, Dakota

When
March 17, 12:00 AM CST to March 31, 12:00 AM CST
Where
Dakota County, 1.66 mi E of Burnsville to 2.29 mi NE of Lilydale
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.800, -93.286

Snow melt and recent heavy rainfall caused the Minnesota River in Dakota County to rise above major stage. The stage rose to the point that the automated river gauge stopped reporting as it was underwater. In addition, Fort Snelling State Park was closed for a long duration due to the flooding along the Minnesota River.

Flood, Brown

When
March 17, 12:00 AM CST to March 31, 12:00 AM CST
Where
Brown County, 7.36 mi NE of Evan to 3.37 mi WNW of Comfrey
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.433, -94.737

Snow melt and recent heavy rainfall led to areal flooding across most of Brown County, with road closures along the immediate Minnesota River Valley.

Flood, Chippewa

When
March 17, 12:00 AM CST to March 31, 12:00 AM CST
Where
Chippewa County, 4.51 mi WNW of Milan to 2.16 mi WNW of Granite Falls
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
45.138, -96.019

Numerous roads were closed for several days due to snow melt, and the flood waters that develop from it. Rapidly runoff led to impassable roads, especially along streams and creeks along county roads.

Flood, Yellow Medicine

When
March 17, 12:00 AM CST to March 31, 12:00 AM CST
Where
Yellow Medicine County, 8.96 mi NW of Granite Falls to 0.48 mi NE of Clarkfield
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.900, -95.694

Numerous roads were closed for several days due to snow melt, and the flood waters that develop from it. Rapidly runoff led to impassable roads, especially along streams and creeks along county roads.

Flood, Redwood

When
March 17, 12:00 AM CST to March 31, 12:00 AM CST
Where
Redwood County, 2.27 mi W of Seaforth to 4.69 mi SSE of Wanda
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.486, -95.376

Numerous roads were closed for several days due to snow melt, and the flood waters that develop from it. Rapidly runoff led to impassable roads, especially along streams and creeks along county roads.

Flood, Nicollet

When
March 17, 12:00 AM CST to March 31, 12:00 AM CST
Where
Nicollet County, 9.33 mi WNW of St George to 8.19 mi E of North Mankato
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.438, -94.712

Numerous roads were closed for several days due to snow melt, and the flood waters that develop from it. Rapidly runoff led to impassable roads, especially along streams and creeks along county roads.

Flood, Sibley

When
March 17, 12:00 AM CST to March 31, 12:00 AM CST
Where
Sibley County, 4.74 mi S of Henderson to 0.53 mi SSW of Henderson
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.462, -93.915

Numerous roads were closed for several days due to snow melt, and the flood waters that develop from it. Rapidly runoff led to impassable roads, especially along streams and creeks along county roads.

Flood, Blue Earth

When
March 17, 12:00 AM CST to March 31, 12:00 AM CST
Where
Blue Earth County, 0.48 mi NNE of Cambria to 3.04 mi NNW of Rapidan
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.236, -94.316

Numerous roads were closed for several days due to snow melt, and the flood waters that develop from it. Rapidly runoff led to impassable roads, especially along streams and creeks along county roads.

Flood, Le Sueur

When
March 17, 12:00 AM CST to March 31, 12:00 AM CST
Where
Le Sueur County, 2.77 mi SW of Kasota to 1.53 mi SSW of Kasota
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.268, -94.004

Numerous roads were closed for several days due to snow melt, and the flood waters that develop from it. Rapidly runoff led to impassable roads, especially along streams and creeks along county roads.

Flood, Renville

When
March 17, 12:00 AM CST to March 31, 12:00 AM CST
Where
Renville County, 3.03 mi S of Minnesota Falls to 1.08 mi SSW of Bechyn
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.756, -95.466

Numerous roads were closed for several days due to snow melt, and the flood waters that develop from it. Rapidly runoff led to impassable roads, especially along streams and creeks along county roads.

Flood, Stearns

When
March 18, 12:00 AM CST to March 30, 12:00 AM CST
Where
Stearns County, 1.07 mi SSE of St Cloud to 1.25 mi WNW of St Augusta
Cause
Heavy Rain / Snow Melt
Reported by
Local Official
Coordinates
45.555, -94.165

Roughly 44 people were rescued from Anton's Restaurant, along the Sauk River in Waite Park due to an ice jam. Within 30 minutes, flood waters rose a foot inside the restaurant which led to the evacuation and rescue of those 44 people.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814876, 814882, 814883, 814884, 814885, 814889, 814891, 815042, 815044, 815046, 815048, 815050, 815051, 815053, 815054, 814881.